Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 352, NWS North Platte, NE

September 23, 2014Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 23, 2014, 6:05 PM CDT for Custer County, Nebraska. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2014, 6:05 PM CDT (23:05 UTC)
Expired
Sep 23, 2014, 7:00 PM CDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 87 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 6:21 PM CDTTSTM WND GST 602 Wsw Anselmo, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS53 KLBF 232305
SVRLBF
NEC041-240000-
/O.NEW.KLBF.SV.W.0352.140923T2305Z-140924T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT TUE SEP 23 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 603 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANSELMO...
  AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BROKEN BOW...VICTORIA SPRINGS STATE RECREATION AREA...GATES...
  MERNA...SARGENT...LILLIAN...WALWORTH AND ROUND VALLEY.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 252 AND 282.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 263 AND 273.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 114 AND 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING IN 
EFFECT FOR SOUTHERN LOUP...SOUTHEASTERN BLAINE AND NORTH CENTRAL 
CUSTER COUNTY. 

&&

LAT...LON 4167 9932 4124 9970 4158 10007 4174 9988
TIME...MOT...LOC 2304Z 307DEG 27KT 4159 9981

HAIL...1.00IN
WIND...60MPH

$$

BUTTLER
3 follow-up statements
447 
WWUS53 KLBF 232322
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT TUE SEP 23 2014

NEC041-240000-
/O.CON.KLBF.SV.W.0352.000000T0000Z-140924T0000Z/
CUSTER NE-
622 PM CDT TUE SEP 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CUSTER COUNTY UNTIL 700 PM CDT...

AT 619 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GATES TO VICTORIA SPRINGS STATE RECREATION AREA TO 10
MILES SOUTHWEST OF ANSELMO...AND MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BROKEN BOW...MERNA...SARGENT...WALWORTH...LILLIAN AND ROUND VALLEY.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 253 AND 282.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 264 AND 273.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 114 AND 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4167 9932 4124 9970 4158 10007 4174 9988
TIME...MOT...LOC 2322Z 298DEG 16KT 4167 9958 4154 9972
          4155 10003

HAIL...1.00IN
WIND...60MPH

$$

BUTTLER
344 
WWUS53 KLBF 232347
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT TUE SEP 23 2014

NEC041-240000-
/O.CON.KLBF.SV.W.0352.000000T0000Z-140924T0000Z/
CUSTER NE-
647 PM CDT TUE SEP 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CUSTER COUNTY UNTIL 700 PM CDT...

AT 645 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SARGENT TO 7 MILES NORTH OF BROKEN BOW TO 8 MILES WEST
OF MERNA...AND MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BROKEN BOW AND SARGENT.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 253 AND 282.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 264 AND 273.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 114 AND 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4167 9932 4124 9970 4158 10007 4174 9988
TIME...MOT...LOC 2347Z 298DEG 16KT 4165 9944 4150 9959
          4147 9990

HAIL...1.00IN
WIND...60MPH

$$

BUTTLER
949 
WWUS53 KLBF 232358
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 PM CDT TUE SEP 23 2014

NEC041-240008-
/O.EXP.KLBF.SV.W.0352.000000T0000Z-140924T0000Z/
CUSTER NE-
658 PM CDT TUE SEP 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CUSTER COUNTY WILL
EXPIRE AT 700 PM CDT/600 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER...SMALL HAIL UP TO THE SIZE OF NICKLES AND HEAVY RAIN 
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTH PLATTE.

LAT...LON 4167 9932 4124 9970 4158 10007 4174 9988
TIME...MOT...LOC 2358Z 298DEG 16KT 4163 9938 4148 9953
          4145 9984

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:35 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 23, 3:35 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE SEP 23 2014

.SYNOPSIS...
ISSUED AT 335 PM CDT TUE SEP 23 2014

UPPER LEVEL LOW SPINNING NEAR THE NEB/S DAKOTA BORDER THIS
AFTERNOON. AN UPPER LEVEL DISTURBANCE IS PUSHING EAST WITH STILL
SOME LINGER STRATUS ACROSS EASTERN NEBRASKA. MEANWHILE A SFC
TROUGH/WIND SHIFT IS PUSHING ACROSS WESTERN NEBRASKA. WINDS
SOUTHERLY AHEAD OF THE TROUGH...WITH WESTERLY WINDS BEHIND. MOSTLY
SUNNY SKIES ACROSS MUCH OF THE REGION HAS ALLOWED TEMPS TO WARM INTO
THE MID 70S TO MID 80S...WARMEST ACROSS THE SW. FAR EASTERN CWA
STILL IN THE 60S DUE TO THE LOW CLOUDS. A FEW RAIN
SHOWERS...WRAPPING AROUND THE UPPER LOW ACROSS NW NEB...INTO N
CENTRAL.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 335 PM CDT TUE SEP 23 2014

UPPER LEVEL LOW WILL CONTINUE TO PUSH EAST OVERNIGHT. INSTABILITY IS
INCREASING THIS AFTERNOON ALONG/AHEAD OF THE TROUGH LINE. NEAR TERM
MODELS ARE SHOWING A WEAKENING CAP WITH A BROKEN LINE OF STORMS TO
FIRE OVER THE NEXT FEW HOURS. THE RUC IS MORE ROBUST THAN THE OTHER
MODELS...ALTHOUGH BOTH THE HRRR OR THE NAM DO DEVELOP A LINE. SHEAR
IS MARGINAL...30 KTS OR LESS...AND NARROW BAND OF LESS THAN A 1000
J/KG OF CAPE SO WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. CANNOT
RULE OUT A STRONG STORM OR TWO...ESPECIALLY FROM HAIL AS FREEZING
LEVELS IS CLOSE TO 13000 FT ASL.

THE ACTIVITY WILL QUICKLY PUSH EAST WITH ANY STORMS PUSHING EAST OF
THE CWA BY MORNING. MEANWHILE SOME DRY AIR TO FILL IN BEHIND THE
TROUGH. MODELS SUGGESTING A DRY LAYER TO TRAP SOME LOW LEVEL
MOISTURE ACROSS N CENTRAL TOWARDS MORNING WHICH COULD RESULT IN SOME
FOG...AND CONTINUED TO MENTION PATCHY FOG AFTER SHOWERS END.

TOMORROW DRY AIR CONTINUES TO SPREAD ACROSS THE CWA WITH CLEARING
SKIES AND A NICE WARM UP ACROSS THE BOARD AS RIDGE BUILDS ACROSS THE
CENTRAL ROCKIES. MOST AREAS SHOULD PUSH INTO THE 80S...WITH THE FAR
WESTERN ZONES NEARING 90.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 335 PM CDT TUE SEP 23 2014

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...

THIS PERIOD WILL BE HIGHLIGHTED BY AN AMPLIFIED UPPER TROUGH
MOVING ONTO THE WEST COAST AND A POSITIVELY TILTED UPPER RIDGE
EXTENDING ACROSS THE CENTRAL ROCKIES INTO THE CENTRAL AND NORTHERN
PLAINS. SUNNY SKIES AND HIGHS THURSDAY AND FRIDAY IN THE MID TO
UPPER 80S. THESE HIGHS TO BE AT LEAST 10 TO 15 DEGREES ABOVE
NORMAL. SOUTHERLY WINDS 10 TO 15 MPH THURSDAY TO INCREASE TO 15 TO
25 MPH BY FRIDAY AFTERNOON. MILD EACH NIGHT WITH LOWS ALSO 10 TO
15 DEGREES ABOVE NORMAL RANGING FROM 55 TO 60.

SATURDAY THROUGH TUESDAY...

THE UPPER TROUGH/CLOSED LOW ALONG THE WEST COAST ON SATURDAY WILL
LIFT NORTHEAST INTO WYOMING AND MONTANA BY MONDAY. THE 12Z ECMWF
IS ABOUT 12-18 HRS FASTER WITH THE UPPER TROUGH THAN THE 12Z GFS.
WITH THE 12Z GEM IN CLOSE AGREEMENT WITH THE ECMWF...PREFERENCE
LIES WITH THE ECMWF. LATEST SUPERBLEND POPS FOR A SLIGHT CHANCE
SUNDAY NIGHT WITH NEAR 30 POPS MONDAY INTO MONDAY NIGHT LOOK ON
TRACK. BY TUESDAY...H5 HEIGHT DIFFERENCE ARE NEAR 120 METERS
ACROSS IDAHO AND UTAH. THIS IS DUE TO THE GFS WITH ZONAL FLOW
ACROSS THE REGION AND THE ECMWF FORECASTING AN UPPER TROUGH.

TEMPERATURES WILL REMAIN ABOVE NORMAL IN THE LOWER 80S SATURDAY
AND UPPER 70S SUNDAY...COOLING TO NEAR NORMAL IN THE MID 70S
MONDAY AND TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 105 PM CDT TUE SEP 23 2014

MVFR CIGS WILL CONTINUE ACROSS PORTIONS OF N CENTRAL
NEBRASKA...EAST OF KVTN. MEANWHILE AN UPPER LEVEL LOW WILL ROTATE
ACROSS NORTHERN NEBRASKA. AS THE LOW MOVES ACROSS THE AREA
ISOLD/SCT SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ARE EXPECTED.
THIS HAS A CHANCE TO IMPACT KVTN...AND DID INCLUDE IN THE KVTN
TAF. THE FORECAST DOES REMAIN VFR...ALTHOUGH A BRIEF REDUCTION IN
VSBY CAN NOT BE RULED OUT IN STRONGER ISOLD STORMS. THERE IS ALSO
A CHANCE THE SHOWERS MAY IMPACT KLBF...ALTHOUGH CONFIDENCE IS LOW
AND NO MENTION IN TAF AT THIS TIME. OVERNIGHT INTO TOMORROW SKIES
CLEAR WITH LOCALLY PATCHY FOG POSSIBLE ACROSS NORTH CENTRAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...ROBERG
AVIATION...MASEK
Hazardous weather outlook, Sep 23, 3:41 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT TUE SEP 23 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT TUE SEP 23 2014 /241 PM MDT TUE SEP 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO BRIEFLY SEVERE THUNDERSTORMS ARE POSSIBLE
THROUGH THIS EVENING. THE AREA OF CONCERN IS GENERALLY EAST OF
HIGHWAY 83...OR EAST OF A VALENTINE TO NORTH PLATTE LINE. THE MAIN
THREAT WILL BE HAIL AND WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Sep 23, 4:53 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT TUE SEP 23 2014

NEZ026-038-232245-
BLAINE NE-CUSTER NE-
453 PM CDT TUE SEP 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND BLAINE
COUNTIES UNTIL 545 PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUNNING...OR 19 MILES SOUTHWEST OF
BREWSTER...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BREWSTER...
  DUNNING...
  ANSELMO...
  LINSCOTT...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 229 AND 258.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUTTLER
Local storm report, Sep 23, 6:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
600 PM CDT TUE SEP 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     6 NW ANSELMO            41.68N 99.95W
09/23/2014  E60 MPH          CUSTER             NE   PUBLIC

            PEA SIZE HAIL WAS ALSO SEEN

&&

MOLDAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:21 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.